View Full Version : Bad enough?


USMC
07-29-07, 01:33 AM
I was just wondering if anyone knew how to tell if someone has tourette's or not. Obviously tics is a symptom, but how bad do they need to be. Can't someone twitch and not have tourette's? I was just wondering because I've never had bad bad problems with twitching, but I've always had problems with my left hand/arm. I also blinked a lot when I was younger (like starting at 3; don't remember when it stopped, but I was always getting yelled at for it by my dad). And the left arm twitching, that's been happening since I was pretty young too. I remember always getting yelled at since I was 7, but it could've bene happening before that. I don't really know. I don't usually notice it though. I've been noticing it lately though since my meds got upped (adderall). It's getting to be annoying and people are starting to look at me weird. Anyway, kind of long explanation, but I was just wondering. Because I've never been diagnosed as tourette's, which is why I'm thinking it's simply just twitching. (Well, my dad's always said it's all in my mind, but I'm not really sure how that could be considering 90% of the time I don't even notice it, until someone points it out). But if I did have this, then it seems like it definitely would have been diagnosed by this time (I'm 19). Tourette's doesn't seem to be something that can go unnoticed for that long. Anyway, just curious.

speedo
07-29-07, 01:45 AM
Stimulants can make motor tics worse.

No, it is not all in your head. The requirement for a diagnosis for TS is basically a combination of motor tics and vocal tics. The first symptoms appear by age 15.
Tics can change, and can go away and come back later on. It varies a lot from one person to the next.

ADHD is commonly comorbid with TS.

Yes you can have tics and not have TS. A lot of adders are kind of twitchy and ticky. Like I said earlier , stimulant medications can make tics worse. Antianxiety and antipsychotic medications can reduce the severeity of tics, so it is a good idea to talk to your doc about TS, and about your tics, because it can be treated and meds sometimes help. Explain to the doc that since the meds you have had more tics than usual.

Me :D

USMC
07-29-07, 02:00 AM
So if someone doesn't have vocal tics, then they don't have tourette's? I'm just trying to make sure I understand correctly. (That would be awesome, considering I don't have vocal tics). I just need to tell my doctor. I'm kind of reluctant though because I'm tired of messing around with my meds and this adderall is working great. Thanks for the reply.

speedo
07-29-07, 02:41 AM
yes, my understanding is that vocal and motor tics must be present for a dx of TS. Ir could be somthing simple like throat clearing or coughing.


The doc can add on an antianxiety med of some kind to reduce the tics. Talk to the doc about it.

Me :D

QueensU_girl
07-29-07, 01:28 PM
Sorry to hear your Dad is disbelieving in this occurence of tics. Tics are a brain-based motor activity. Nothing fake about that.

On one med, i got a tic-like thing in my one eyelid. It is called a BLEPHAROSPASM.

I would talk to your Doctor about it. Stimulants are known to make Tics occur in some people. (As well as other movement disorders. e.g. In the extreme case: old speed users or neuroleptic users left with extrapyramidal effects. Two ends of the same spectrum.)

I believe that the tics can be reversible if the stimulants are stopped early enough.

If it were me, I would't wait around for full-blown Tourette's (gross motor AND verbal motor), as it might not go there: a Tic is a Tic, and suggests some sort of neurological blip is going on.

TALK TO YOUR DOCTOR.

--------

Good Lord, I would suggest you consider refraining from telling your Dad much about your medical problems.

Anyone who yells at a little kid for having a twitch (OMG) is sounding pretty callous and unsympathetic. I hope you can Protect yourself emotionally from his attacks. (e.g. Boundaries)

-Emma

USMC
07-29-07, 10:46 PM
a Tic is a Tic, and suggests some sort of neurological blip is going on.

TALK TO YOUR DOCTOR.
Makes sense. Especially the fact that it's not going away. If it was getting less worse it could just be adjusting to my medication, but it's getting worse. I go to the doctor on Friday for a check on my meds. I'll ask her then. Thanks to everyone who took the time to reply.

P.S. Thanks for the sympathy about my dad, but I really don't care what he thinks. The more disapproval he gives, the less I care. I can get approval from other places, one example being myself. It's not that we don't have a good relationship. The less I expect, the better we get along, so it's good to go. Thanks though.

Scattered
08-04-07, 01:41 AM
Hi there,


Tourettes runs in my family -- my brother and grandfather have it. When I take my stimulent medication these days for ADD my tics get much worse -- it doesn't work that way for everybody, but it definately is a problem for some of us. And no -- it's definately not something you're doing on purpose, if you're not even aware of it all the time. To be diagnosed with Tourettes there has to be a vocal (noise of pretty much any kind) and motor tics present that present a problem. Before meds I had a few tics, but they weren't a problem. These days they unfortunately are.

A lot of people feel that tics and just part of the Tourettes spectrum and not a seperate problem. I'd definately agree with those who suggest a chat with your doctor.

Take care,
Scattered